Alert archive / South Carolina / River Flood Advisories in 2012

River Flood Advisory 2, NWS Columbia, SC

May 15, 2012Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this river flood advisory at May 15, 2012, 3:04 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
May 15, 2012, 3:04 PM EDT (19:04 UTC)
Expired
May 16, 2012, 2:15 PM EDT
In force
23 hr
Issued by
NWS Columbia, SC

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 3 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Congaree River at Columbia (COLS1). The gauge peaked at 10.87 ft at May 16, 2012, 1:00 AM EDT.

actionminormoderate102005/1505/1605/17
Action stage
10 ft
Minor stage
19 ft
Moderate stage
24 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02169500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

871 
WGUS82 KCAE 151904
FLSCAE
FLOOD ADVISORY 
NATIONAL WEATHER SERVICE COLUMBIA SC
304 PM EDT TUE MAY 15 2012

...THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FLOOD 
ADVISORY FOR THE CONGAREE RIVER...

  CONGAREE RIVER AT COLUMBIA AFFECTING LEXINGTON AND RICHLAND 
  COUNTIES 

.HEAVY RAINS IN THE SOUTH CAROLINA MOUNTAIN WILL FLOW THROUGH
THE BROAD AND CONGAREE RIVER SYSTEMS CAUSING RISES ON THE CONGAREE 
RIVER AT COLUMBIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD ADVISORY MEANS THAT NUISANCE FLOODING MAY OCCUR NEAREST THE 
RIVER WHEN THE LEVEL IS BELOW THE OFFICIAL FLOOD STAGE.

&&

SCC063-079-161904-
/O.NEW.KCAE.FL.Y.0002.120515T1904Z-120517T1901Z/
/COLS1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
304 PM EDT TUE MAY 15 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLOOD ADVISORY FOR
  THE CONGAREE RIVER AT COLUMBIA.
* UNTIL THURSDAY AFTERNOON.
* AT 2 PM TUESDAY THE STAGE WAS 3.6 FEET.
* FLOOD STAGE IS 19.0 FEET.
* FORECAST...THE RIVER WILL RISE TO CREST AT 13.0 FEET TOMORROW 
  EVENING.
* ADVISORY STAGE IS 10.0 FEET.
* AT 14.0 FEET...ROADS IN LOW LYING AREAS AND SWAMPLAND DOWNSTREAM 
  FROM COLUMBIA BECOME FLOODED.

$$
2 follow-up statements
309 
WGUS82 KCAE 161138
FLSCAE
FLOOD ADVISORY 
NATIONAL WEATHER SERVICE COLUMBIA SC
738 AM EDT WED MAY 16 2012

...THE FLOOD ADVISORY CONTINUES FOR THE CONGAREE RIVER...PEE DEE 
RIVER...

  CONGAREE RIVER AT COLUMBIA AFFECTING LEXINGTON AND RICHLAND 
  COUNTIES 
  PEE DEE RIVER AT CHERAW AFFECTING CHESTERFIELD AND MARLBORO 
  COUNTIES 

.HEAVY RAINS IN THE HEADWATERS OF THE BROAD RIVER
AND THE HEADWATERS OF THE YADKIN RIVER IS CAUSING
RISES ON BOTH THE CONGAREE AND THE PEE DEE RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD ADVISORY MEANS THAT NUISANCE FLOODING MAY OCCUR NEAREST THE 
RIVER WHEN THE LEVEL IS BELOW THE OFFICIAL FLOOD STAGE.

&&

SCC063-079-171138-
/O.CON.KCAE.FL.Y.0002.000000T0000Z-120517T1901Z/
/COLS1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
738 AM EDT WED MAY 16 2012

THE FLOOD ADVISORY CONTINUES FOR
  THE CONGAREE RIVER AT COLUMBIA.
* UNTIL THURSDAY AFTERNOON.
* AT  6 AM WEDNESDAY THE STAGE WAS 9.8 FEET.
* FLOOD STAGE IS 19.0 FEET.
* FORECAST...THE RIVER WILL RISE TO CREST AT 12.7 FEET THIS MORNING.
* ADVISORY STAGE IS 10.0 FEET.
* AT 14.0 FEET...ROADS IN LOW LYING AREAS AND SWAMPLAND DOWNSTREAM 
  FROM COLUMBIA BECOME FLOODED.

$$

SCC025-069-171138-
/O.CON.KCAE.FL.Y.0001.000000T0000Z-120517T1809Z/
/CHES1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
738 AM EDT WED MAY 16 2012

THE FLOOD ADVISORY CONTINUES FOR
  THE PEE DEE RIVER AT CHERAW.
* UNTIL THURSDAY AFTERNOON.
* AT  6 AM WEDNESDAY THE STAGE WAS 20.7 FEET.
* FLOOD STAGE IS 30.0 FEET.
* FORECAST...THE RIVER WILL RISE TO CREST AT 24.5 FEET TOMORROW 
  EVENING.
* ADVISORY STAGE IS 20.0 FEET.

$$
652 
WGUS82 KCAE 161815
FLSCAE
FLOOD ADVISORY 
NATIONAL WEATHER SERVICE COLUMBIA SC
215 PM EDT WED MAY 16 2012

...THE FLOOD ADVISORY IS CANCELLED FOR THE CONGAREE RIVER...

  CONGAREE RIVER AT COLUMBIA AFFECTING LEXINGTON AND RICHLAND 
  COUNTIES 
SCC063-079-161845-
/O.CAN.KCAE.FL.Y.0002.000000T0000Z-120517T1901Z/
/COLS1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
215 PM EDT WED MAY 16 2012

THE FLOOD ADVISORY IS CANCELLED FOR
  THE CONGAREE RIVER AT COLUMBIA.
* AT  2 PM WEDNESDAY THE STAGE WAS 7.2 FEET.
* FLOOD STAGE IS 19.0 FEET.
* FORECAST...THE RIVER WILL FALL TO 7.0 FEET TOMORROW MORNING.
* ADVISORY STAGE IS 10.0 FEET.

$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WILL BE THE LAST STATEMENT FOR THIS HIGH WATER EVENT.

&&

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this river flood advisory went out at May 15, 2:41 PM EDT, 23 minutes earlier.

Area forecast discussion, May 15, 2:41 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
241 PM EDT TUE MAY 15 2012

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY ACROSS THE REGION WILL PROVIDE A FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.
THE FRONT WILL SLOWLY PUSH EASTWARD TONIGHT BUT AGAIN PROVIDE
INCREASED CHANCES OF RAIN ACROSS THE EASTERN MIDLANDS ON WEDNESDAY
BEFORE SHIFTING TO THE COAST. SURFACE HIGH PRESSURE WILL BUILD
INTO THE REGION THURSDAY AND PROVIDE DRY WEATHER THROUGH THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...A WEAK FRONTAL BOUNDARY AND LEFT OVER OUTFLOW
BOUNDARIES WILL PROVIDE A FOCUS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT. SPC HAS AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
THIS AFTERNOON INTO THE EVENING HOURS. THE LATEST RAP SOUNDING FOR
LATE THIS AFTERNOON CONFIRMS THAT THE ATMOSPHERE SHOULD BE UNSTABLE
ENOUGH TO PRODUCE STRONG TO POTENTIALLY SEVERE STORMS. RAP LIS -5
...CAPES OVER 2000 J/KG...TOTALS OVER 50. NAM SOUNDING GIVES
CONVECTIVE TEMPERATURES 82-84 DEGREE THIS AFTERNOON. TEMPERATURES
SHOULD RISE INTO THE LOWER TO MIDDLE 80S DURING THE AFTERNOON.
THIS IS EXPECTED TO ENHANCE SHOWERS AND THUNDERSTORMS...ESPECIALLY
LATE THIS AFTERNOON. WILL START WITH A 20-30 PERCENT CHANCE THIS
AFTERNOON. LOCAL WRF SHOWS INCREASING TREND...ESPECIALLY LATER
THIS AFTERNOON. JUST ISSUED SEVERE THUNDERSTORM WATCH IN EFFECT.

TONIGHT...BEST CHANCES OF SHOWERS AND THUNDERSTORMS WITH CHANCES
INCREASING TO 40-50 PERCENT. AGREE WITH LOCAL 4 KM WRF MODEL GIVING
HIGHEST CHANCES IN THE EVENING. AS TEMPERATURES DROP BY MIDNIGHT...
DECIDED TO GO JUST 20 PERCENT CHANCE REST OF NIGHT AFTER MIDNIGHT.
THERE MAY BE SOME PATCHY FOG AFTER MIDNIGHT AS WELL BUT LEFT OUT
FOR TIME BEING AS SHOWERS MAY LINGER WELL AFTER MIDNIGHT WITH SOME
CLOUDINESS NOT ALLOWING WIDESPREAD FOG LIKE THIS MORNING. WENT ABOVE
GUIDANCE LOWS 1-2 DEGREES AS PREVIOUS RUNS HAVE BEEN A BIT COOL.
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
LOW PRESSURE WILL BE TRACKING FROM NEW ENGLAND INTO THE FAR EASTERN
CANADIAN PROVINCES AS A WEAK FRONTAL BOUNDARY SLOWLY CROSSES THE
FORECAST AREA. ON WEDNESDAY THE FRONT WILL BE OVER THE UPSTATE WITH
ANOTHER UNSTABLE DAY FOR CONVECTIVE ACTIVITY. WITH AROUND 2000 J/KG
CAPE AND LI/S AROUND -5 EXPECT ANOTHER AFTERNOON AND EVENING WITH
SCATTERED SHOWERS AND THUNDERSTORMS. MODELS INDICATE THE BEST
INSTABILITY OVER THE EASTERN MIDLANDS AND...WITH THE POSITION OF THE
FRONT AND HIGHER MOISTURE IN THE EASTERN MIDLANDS...AGREE HIGHEST
POPS TO START IN THAT AREA. WILL EXPAND POPS TO THE REMAINDER OF THE
AREA AS PLENTIFUL INSTABILITY COMBINING WITH OUTFLOWS WILL LIKELY
SPUR ADDITIONAL ACTIVITY. SPC CONTINUES TO KEEP THE REGION IN
GENERAL THUNDER WHICH CURRENTLY SEEMS APPROPRIATE. MAIN THREAT OF
SEVERE ON WEDNESDAY AFTERNOON WILL BE HAIL WITH A LOWER CHANCE FOR
WIND GUSTS. CONVECTIVE ACTIVITY WILL DIMINISH WITH THE LOSS OF
HEATING WEDNESDAY EVENING...HOWEVER WITH OUTFLOW BOUNDARIES REMAINING
OVER THE FORECAST AREA BELIEVE CONVECTION WILL LINGER INTO THE LATE
EVENING/EARLY OVERNIGHT HOURS. AFTERNOON HIGH TEMPERATURES
WEDNESDAY WILL GENERALLY BE IN THE MIDDLE 80S. WITH SOME LINGERING
CLOUDS AND PATCHY FOG EXPECT OVERNIGHT LOWS WEDNESDAY NIGHT IN THE
LOWER 60S.

ON THURSDAY THE FRONT WILL BE OVER THE EASTERN MIDLANDS DURING THE
AFTERNOON AND TRACKING OFFSHORE DURING THE EVENING. INSTABILITY WILL
BE LESS THAN WEDNESDAY...HOWEVER THERE WILL STILL BE ENOUGH TO
INITIATE CONVECTION. BEST INSTABILITY WILL BE CLOSER TO THE FRONT SO
WILL AGAIN INCREASE POPS CLOSEST TO THE FRONT THEN EXPAND A BIT
WESTWARD AS OUTFLOWS TRIGGER SOME ADDITIONAL CONVECTION. SEVERE
THREAT WILL AGAIN BE FROM HAIL WITH LOWER POTENTIAL FOR DAMAGING
WINDS. HIGH TEMPERATURES THURSDAY AFTERNOON WILL GENERALLY BE IN THE
LOWER 80S. CONVECTION WILL DISSIPATE WITH LOSS OF HEATING AND THE
FRONT EDGING OFFSHORE. EXPECT SOME CONVECTION INTO THE EVENING HOURS
AND WITH THE FRONT MOVING OFFSHORE EXPECT CONVECTION TO END BEFORE
THE OVERNIGHT HOURS. LOW TEMPERATURES THURSDAY NIGHT WILL BE A FEW
DEGREES COOLER BEHIND THE FRONT WITH LOWS IN THE UPPER 50S TO LOWER
60S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM WITH SOME
TYPICAL TIMING AND INTENSITY DIFFERENCES FOR SUNDAY AND MONDAY.
UPPER LEVEL TROUGH WILL EXIT THE REGION EARLY FRIDAY AS THE UPPER
LEVEL RIDGE BUILDS BACK IN. THIS WILL LEAVE A STATIONARY FRONT
ALONG THE COAST TO JUST SOUTH OF THE AREA. MODELS DIFFER ON THE
LOCATION OF THE FRONT...HOWEVER WITH HIGH PRESSURE DOMINATING THE
SURFACE EXPECT MUCH OF THE CONVECTIVE POTENTIAL TO BE SUPPRESSED
THROUGH THE WEEKEND. AS THE HIGH MOVES OFFSHORE MONDAY THE CHANCE
OF THUNDERSTORMS WILL RETURN. MODELS CONTINUE TO HAVE SIGNIFICANT
RUN TO RUN CHANGES ASSOCIATED WITH A LOW WHICH DEVELOPS ALONG THE
COAST. AS A RESULT HAVE REMAINED PESSIMISTIC CONCERNING THIS
FEATURE. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
UPPER TROUGH STILL TO THE WEST BRINGING MOISTURE TO AREA.
WEAK FRONTAL BOUNDARY ACROSS THE REGION AND LEFT OVER OUTFLOW
BOUNDARIES FROM CONVECTIVE ACTIVITY SHOULD PROVIDE A FOCUS FOR
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. MAINLY VFR
CONDITIONS BUT BRIEF IFR-MVFR CONDITIONS ARE POSSIBLE IN CONVECTIVE
ACTIVITY. DECIDED NOT TO INCLUDE IN TAFS SITES DUE TO UNCERTAINTY
AS TO TIMING AND COVERAGE. ACTIVITY IS EXPECTED TO TAPER OFF 03Z-04Z
TIME FRAME BUT MAY LINGER NORTH AND EAST OF TAF SITES. AFTER
MIDNIGHT WITH PLENTY OF MOISTURE AND LEFT OVER CLOUDS...NO AS MUCH
FOG EXPECTED BUT STRATUS WILL PROBABLY DEVELOP AGAIN. EXPECT IFR
CEILINGS TO DEVELOP BEFORE DAYBREAK WEDNESDAY. THE UPPER TROUGH
SHOULD HAVE SHIFTED EASTWARD BY WEDNESDAY BUT THERE WILL STILL BE
ENOUGH MOISTURE AND INSTABILITY FOR SOME AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. WILL GO VFR BUT LOWER CONDITIONS MAY
OCCUR IN CONVECTIVE ACTIVITY.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT RESTRICTIONS ARE
EXPECTED WEDNESDAY NIGHT THROUGH SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 15, 3:16 AM EDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
316 AM EDT TUE MAY 15 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
316 AM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A SURFACE FRONTAL BOUNDARY COMBINING WITH AN UPPER DISTURBANCE AND
AFTERNOON INSTABILITY COULD PRODUCE ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS. THE MAIN THREAT WOULD BE DAMAGING WIND GUSTS AND
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 15, 9:23 AM EDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
923 AM EDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             7 NNW WINNSBORO         34.47N 81.12W
05/14/2012  E1.00 INCH       FAIRFIELD          SC   UTILITY COMPANY

            QUARTER SIZED HAIL REPORTED IN THE WHITE OAK AREA BY
            ELECTRIC COOP EMPLOYEE. TIME ESTIMATED.

0925 PM     HAIL             10 ENE RIDGEWAY         34.37N 80.80W
05/14/2012  E1.00 INCH       FAIRFIELD          SC   PUBLIC

            QUARTER SIZED HAIL REPORTED AT COLONEL CREEK MARINA. TIME
            ESTIMATED.

&&

DCM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:19 PM EDTAreal Flood AdvisoryCAEChesterfield, Fairfield, Lancaster116 min
May 14, 8:55 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw50 min
May 15, 2:12 PM EDTRiver Flood AdvisoryCAEChesterfield, Marlboro3 days
May 15, 3:16 PM EDTRiver Flood WarningCAECalhoun, Lexington, Richland23 hr
May 15, 4:34 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry26 min
May 15, 4:59 PM EDTSevere Thunderstorm WarningCAELexington31 min
May 15, 5:32 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda28 min
May 15, 5:33 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg42 min
May 15, 5:51 PM EDTSevere Thunderstorm WarningCAENewberry24 min
May 15, 6:07 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland23 min
May 15, 6:39 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter36 min
May 15, 7:50 PM EDTSevere Thunderstorm WarningCAELexington25 min

Nearby

River Flood Advisories in South Carolina, 2012Every river flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.